Erythromycin (Erythrocin) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

Erythromycin

Trade Name

E-Mycin

Indication

Useful in place of penicillin when patient cannot take penicillin, upper and lower
respiratory tract infections, otitis media, skin infections, pertussis, syphilis,
rheumatic fever

Action

Bacteriostatic: suppresses bacterial protein synthesis

Therapeutic Class

Anti-infective

Pharmacologic Class

Macrolide

Nursing Considerations

• Causes QT prolongation, ventricular arrhythmias
• Diarrhea
• Asses infection
• Monitor liver function tests
• Instruct patient to finish medication dosage even if they are feeling better
• Medication should not be shared

Join NURSING.com to watch the full lesson now.

Transcript

Okay guys, let’s talk about erythromycin, also known as Emycin or Erythrocin. This is an oral medication, as you can see here in the picture, but it also comes in other forms like IV, topical, and even drops. So I remember when we talk about the therapeutic class, we were talking about how the drug works in the body while the pharmacologic class is the chemical effect. So for erythromycin, the therapeutic class is an anti infective. While the pharmacologic class is a macrolid. Erythromycin is a bacteriostatic agent, which means it suppresses bacterial protein synthesis. Erythromycin has a wide variety of indications, including use as a penicillin replacement if the patient has a penicillin allergy, upper and lower respiratory tract infections, otitis media, skin infections, pertussis, syphilis, and rheumatic fever. Side effects with erythromycin tend to be mainly gastrointestinal in nature and most commonly dose-related side effects do include diarrhea, loss of appetite, and weight loss. 

A few nursing considerations include assessing the infection in your patient and monitoring your patient’s liver function tests. Erythromycin may cause QT prolongation with antibiotics and antipsychotics that also increase QT prolongation and also ventricular arrhythmia. So be aware of that. And be sure to teach the patient to finish the medication completely, even if they are feeling better, and to not share this medication. An interesting drug interaction, there is an increased risk of hypotension and shock with the use of calcium channel blocker therapy, especially in high doses. That’s it for erythromycin or Erythrocin. Now go out and be your best self today and as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]